A Constantia principal has warned parents of a new drug after pupils claimed a Southfield pharmacy was allegedly selling cough syrup to under-age pupils.
And another pharmacist warns parents that while these cough mixtures may give their child a high, it can be deadly.
Principal of Norman Henshilwood High School, David Millar, sent an email to parents to advise them of a “new” drug after the school conducted a random drug test. It involves cough syrup and crushed sweets and liquor and it provides a feeling of euphoria, followed by feelings of relaxation and slurred speech.
Sizzurp – also known as purple drank, syrup and lean – is a mix of codeine-based prescription cough syrup, cooldrinks and, often, sweets. The codeine, which is an opiate, produces a feeling of euphoria. The cough syrup also contains a drug called promethazine, which acts as a sedative.
Mr Millar told the Bulletin that alarm bell rang after two pupils were found to be positive for drugs. One is on Concerta, a drug to assist concentration and the other tested positive for codeine. Mr Millar said that codeine comes up on the instrument as heroin but, in cases such as cough syrup, an over-concentration of codeine in the system shows up like this and cannot be linked to heroin.
“The one pupil told us that it’s easy to get cough syrup over the counter at a certain pharmacy in Southfield and that four bottles were purchased in one go. In addition, the pupil was looking for any tablet to give a fix (codeine-based),” said Mr Millar. He added that it is illegal to do so and a register needs to be signed in such cases.
The Pharmaceutical Society of South Africa is following up on the Southfield pharmacy.
The Bulletin visited three pharmacies in the Constantia Valley to find out if they had seen a spike in the sales of cough mixtures containing codeine.
The first did not want to be named but said they have a register and a responsible pharmacist.
At Constantia Pharmacy their responsible pharmacist is Carien Schoeman. She said cough mixtures are sold from behind the counter and a register has to be completed for a certain schedule of drugs. “They are generally not sold to people under 16 years but if they are we register them and keep an eye on it,” she said.
Ms Schoeman said an overdose of cough mixture gives people a high but also suppresses breathing which can be deadly. Purple drank is often used in combination with alcohol and/ or other drugs.
The symptoms of someone who has a high intake of codeine include diarrhoea, lack of concentration, confusion, impaired motor skills and judgement, drowsiness, dry mouth, dizziness and a sense of euphoria. The effects can last between three and six hours.
Pharmacists at the third pharmacy, Steps to Health, said they have not noticed an increase in sales but they find the paediatric syrups are more popular. They know who the regular drug users are and have seen people go outside and drink a whole bottle. They said kids get used to the drowsiness from the syrup and mix it with sugar and sweet cooldrinks and energy drinks because the sugar is a carrier for the codeine and makes it work quicker.
In each pharmacy, the multiple brands of the mixture were found stacked on their shelves behind the pharmacists’ counters.
A warning on the cough mixture states that: “continuous intake may lead to dependency and addiction and an overdose may be fatal”.
The South African National Council on Alcoholism and Drug Dependence (SANCA) has called for stronger controls on medication that contain codeine.
The director at Sanca, Roger Weimann, said the organisation had heard of children mixing something but had limited knowledge of the “mixed substance”.
“Codeine is an opiate (narcotic), so no matter what it is mixed with, it is related to the high associated with opiate use,” said Mr Weimann.
Asked if the school has seen any effect since the email, Mr Millar said: “No, it’s rare that a pupil tests positive for this substance but, as we live in an age where teenagers will experiment, and where pressure is immense, we’re under no illusions that we’re perhaps scratching a surface. We’re aware of another school in our area where more time is spent dealing with an id-entical issue,” he said, not elaborating.
An online search shows the mixture was popularised by the American hip-hop community and has been around for years with hip hop artists such as Lil Wayne, among others, using the words “Sippin on sizzurp” in their lyrics.
When pupils talk about these products, the most common street names they use are “syrup,” or “drank,” or “lean”. So if you get someone talking about, “leaning on syrup,” or even talking about, “gonna go get me some syrup,” these are key words to parents that their children are using codeine cough syrup.
Mr Millar explained that “leaning” is what happens when you are on a high from the codeine, mixed with cooldrinks, etc, and crushed pills. You feel disoriented so literally have to “lean” against something.
The recent media reporting on this issue brought into sharp focus the dangers and threats to other local schools.
Last week, Plumstead High School principal, Craig George, spoke on CapeTalk Radio, saying that parents should check that their teens aren’t getting high off this dangerous drug cocktail.
Mr George said pupils arrive at school with their own camouflaged Sprite cooldrink bottles, adding cough syrup and aspirin tablets. He has urged parents to monitor their children for any changes in behaviour.
Stephen Price, principal of Berg-vliet High, wrote to parents saying that while they have had no direct or indirect reports of their pupils having been involved in using this concoction, they want to arm parents and teachers with as much information as possible. He attached an information sheet with a detailed description of the syrup, its effects, hazards and symptoms.
Jessica Shelver, spokesperson for Education MEC Debbie Schäfer, said they are aware of the problem. “This growing trend is concerning as the usage affects pupils during school sessions. The abuse of over-the-counter medication such as cough mixtures and slimming mixtures can result in hyperactivity, a decrease in attention span as well as aggressive behaviour. We urge pharmacies to be aware of who they are selling over-the-counter medication to. Most of these substances are legal, but pharmacies are meant to keep a register,” she said.
Ms Shelver said the Western Cape Education Department (WCED) has a hotline, 0800 45 46 47, with counselling support and assistance. They also advise parents on the closest institution where they can receive further support and rehabilita-tion.
“After the detox period the WCED refers learners for counselling once a week with one of our service pro-viders, Sanca or Cape Town Drug Counselling Centre,” she said.
Visit www.westerncape.gov.za/ dept/social-development/services/956/17452 and http://druginfo.westerncape.gov.za
* The insert in one of the popular brands states under side effects and precautions: Larger doses produce respiratory depression and hypotension, with circulatory failure and deepening coma. Convulsions may occur in children.
Symptoms of codeine overdosage are the development of coma, respiratory depression, cyanosis and hypotension together with pin-point non-reactive pupils.
Symptoms of overdosage in infants and children may include convulsions and hyperpyrexia.